Remote Access Electronic Research Announcements

Electronic Research Announcements

ISSN 1079-6762



The Equichordal Point Problem

Author: Marek Rychlik
Journal: Electron. Res. Announc. Amer. Math. Soc. 2 (1996), 108-123
MSC (1991): Primary 52A10, 39A; Secondary 39B, 58F23, 30D05
MathSciNet review: 1426720
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: If $C$ is a Jordan curve on the plane and $P, Q\in C$, then the segment $\overline {PQ}$ is called a chord of the curve $C$. A point inside the curve is called equichordal if every two chords through this point have the same length. Fujiwara in 1916 and independently Blaschke, Rothe and Weitzenböck in 1917 asked whether there exists a curve with two distinct equichordal points $O_1$ and $O_2$. This problem has been fully solved in the negative by the author of this announcement just recently. The proof (published elsewhere) reduces the question to that of existence of heteroclinic connections for multi-valued, algebraic mappings. In the current paper we outline the methods used in the course of the proof, discuss their further applications and formulate new problems.

References [Enhancements On Off] (What's this?)

  • 1. W. Blaschke, W. Rothe, and R. Weitzenböck, Aufgabe 552, Arch. Math. Phys. 27 (1917), 82.
  • 2. R. Ehrhart, Un ovale à deux points isocordes?, Enseignement Math. 13 (1967), 119-124. MR 37:823
  • 3. M. Fujiwara, Über die Mittelkurve zweier geschlossenen konvexen Kurven in Bezug auf einen Punkt, Tôhoku Math J. 10 (1916), 99-103.
  • 4. V. G. Gelfreich, V. F. Lazutkin, and N. V. Svanidze, Refined formula to separatrix splitting for the standard map, Preprint, November 1992. MR 95c:58152
  • 5. G. Michelacci and A. Volci\v{c}, A better bound for the excentricities not admitting the equichordal body, Arch. Math. 55 (1990), 599-609. MR 91m:52002
  • 6. Marek Rychlik, A complete solution to the equichordal point problem of Fujiwara, Blaschke, Rothe and Weitzenböck, Inventiones Math. (1996), accepted for publication.
  • 7. R. Schäfke and H. Volkmer, Asymptotic analysis of the equichordal problem, J. Reine Angew. Math. 425 (1992), 9-60. MR 93d:52003
  • 8. W. Süss, Eilbereiche mit ausgezeichneten Punkten, Tôhoku Math J. (II) 24 (1925), 86-98.
  • 9. Shigehiro Ushiki, Sur les liaisons-cols des systemes dynamiques analytiques, C. R. Acad. Sci. Paris 291 (1980), no. 7, 447-449. MR 82b:58045
  • 10. E. Wirsing, Zur Analytizität von Doppelspeichenkurven, Arch. Math. 9 (1958), 300-307. MR 21:2205

Similar Articles

Retrieve articles in Electronic Research Announcements of the American Mathematical Society with MSC (1991): 52A10, 39A, 39B, 58F23, 30D05

Retrieve articles in all journals with MSC (1991): 52A10, 39A, 39B, 58F23, 30D05

Additional Information

Marek Rychlik
Affiliation: Department of Mathematics, University of Arizona, Tucson, AZ 85721

Keywords: Equichordal, heteroclinic, convex, multi-valued
Received by editor(s): September 15, 1996
Additional Notes: This research has been supported in part by the National Science Foundation under grant no. DMS 9404419.
Communicated by: Krystyna Kuperberg
Article copyright: © Copyright 1997 Marek Rychlik

American Mathematical Society